Virginia, 2007Winter Storm and Winter Weather in Virginia, February 24 to 25, 2007
February 24 to 25, 2007 · NWS LWX · 21 events in 21 counties and zones
A low pressure system developed over the high plains of eastern Colorado on February 23rd and pushed east to the Ohio Valley by February 25th. Abundant warm and moist air just above the surface originating from the Gulf of Mexico was pulled north over the Mid Atlantic ahead of the system.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developed over the high plains of eastern Colorado on February 23rd and pushed east to the Ohio Valley by February 25th. Abundant warm and moist air just above the surface originating from the Gulf of Mexico was pulled north over the Mid Atlantic ahead of the system. Temperatures at the surface were cold enough for a wintry mix of precipitation to fall over the region beginning late on February 24th and continued through the evening of February 25th.|There was a wide range of snowfall reports across Virginia. Bands of heavier snowfall developed across northern and central Virginia...allowing some locations to receive up to 11 inches of snow within 12 hours. Sleet and freezing rain mixed with snow at times. Schools in Alexandria and Fairfax County delayed school openings by two hours due to icy roadways on Monday, February 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 24, 9:10 PM EST, 50 minutes earlier.
Area forecast discussion, Feb 24, 9:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
910 PM EST SAT FEB 24 2007
.UPDATE...
CHALLENGING FCST FOR SUN. WEVE HEARD SOME ATTEMPTS TO COMPARE THIS TO
THE 2/13+14 STORM. I COMPARED THE SFC MAPS 2/13/18Z TO 2/24/21Z. AIR
TO THE N WAS MUCH COLDER TEN DAYS AGO...THEN AT BTV IT WAS +3 DEG.
TDA IT IS +21. HIGH PRES WAS STRONGER ON E CST 2/13. ON OTHER
HAND...LOW PRES IN MS VLLY IS SIG DEEPER TDA.
WHAT DOES THIS MEAN? IT MAKES ME WONDER ABT HOW MUCH OF THE COLD
POOL IS GOING TO ERODE DURG SUN MRNG...ESPECIALLY E OF I-95. THE
TYPE OF ICE E OF I-95 THAT DID THE DAMAGE OF 2/14 IS UNLKLY. THE AREA
IM MOST CONCERNED ABT IS THE UPR SHEN VLLY - HAMPSHIRE/FREDERICK/
WASHNGTON/ALLEGANY. 18Z NAM 850-1000 THNCKNS PROFILES SHOW SUB-1300M
COLD WEDGE NOSING DOWN THE E SIDE OF APLCHNS. I HV SEEN OCCASIONS
WHERE THIS PARTICULAR RGN HAS REFUSED TO GIVE UP THE COLD AIR SO
THIS IS PLAUSIBLE. INXS OF 1/2 ICE COULD OCCUR THERE?
IF 18Z NAM IS TRUE THEN AREA WL HV A LEAD BURST OF SN/IP DURG THE
MRNG HRS...THEN STEADIER PCPN LATE MRNG/AFTN. THIS COULD CAUSE A SIG
REDUCTION IN VSBY DURG MRNG. MDLS ARE KICKING OUT .3 BTWN
12Z-18Z...WHICH WOULD TRANSLATE TO APPROX 3 OF SNOW (IF ALL SNOW)
BUT IP LKLY TO MIX IN TO REDUCE. ANYWAY...COULD BE AN INCH OR TWO W/
LEAD BURST. AND THEN COMES ZR/RA LATE MRNG-AFTN-EVE HRS.
AREA MOST LKLY TO SEE PCPN CHG OVR TO RA ERLY ENUF TO AVOID HVY
ICING IS LOWER SRN MD. IM A BIT UNSURE OF HOW MUCH ICING IS GOING
TO OCCUR IN THE CHO AREA. 18Z MAV PUTS CHO AT 35 FOR THE AFTN HRS
SUN...BUT ACCORDING TO THIS IT SHOULD BE 41 THERE NOW...AND ITS
ACTUALLY 46. IM NOT GOING TO REARRANGE THE WSW...BUT THINK ITS
PSBL THAT PORTION OF CENTRAL VA WL SEE LESS ICE. ID SAY THIS EVENT
HAS A HIGHER LIKELIHOOD OF BEING WARMER THAN COOLER.
00Z FWC #S JUST IN. ALL AREAS HINT WARMER. AS OTHER MDLS COME IN
MIDHSIFT CAN MAKE DECISIONS ON P-TYPES AS ONSET STILL 8 HRS OFF.
BUT THIS IS A COMPLEX EVENT. AS I SAID IN DSCN ON 2/13 I MAY NOT HV
THE P-TYPES/TIMING/CHGS EXACT BUT THE PUBLIC SHOULD EXPECT SIG
WINTER WX. ID SAY THAT STMT APPLIES AGN...ESPECIALLY NRN SHEN VLLY.
WOODY
.SHORT TERM /TONIGHT THROUGH SUNDAY/...
DEEP LOW PRES OVER KS WILL MOVE NORTHEAST TO NEAR CHICAGO BY SUN
EVENING. AHEAD OF THIS SYSTEM PLENTY OF MOISTURE WILL OVERRUN COLD
DRY AIR AT THE SFC. PRECIP WILL START AFTER 06Z IN THE SW AND
SLOWLY SPREAD TO THE NE REACHING NRN VA JUST BEFORE SUNRISE AND NE
MD BY 8 OR 9 AM. PRECIP COULD START AS A VERY BRIEF PERIOD OF
SN/IP WITH A QUICK TRANSITION TO FZRA MOST AREAS DURING THE
MORNING. SOUTHERN AREAS WILL WARM ABV FREEZING AT THE SFC
CHANGING THE PRECIP TO RAIN IN THOSE AREAS. THE SHEN VALLEY AND
THE NRN MD COUNTIES STAND THE HIGHEST PROBABILITIES OF RECEIVING
MORE THAN A QUARTER INCH OF ICE. ANY SNOW ACCUM WILL LIKELY BE
LESS THAN HALF AN INCH AT BEST. NEW WARNINGS AND ADVISORIES ISSUED
FOR THE AREA. PLEASE REFER TO WSWLWX FOR MORE DETAILS.
ROSA
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
WHILE TEMPERATURE PROFILES EAST OF THE BLUE RIDGE AND ESPECIALLY E
OF THE I-95 CORRIDOR SUPPORT MAINLY RAIN EARLY SUNDAY EVENING...SOME
COLDER AIR IS EXPECTED TO FILTER BACK INTO THE LOW LEVELS AFTER DARK
SO THAT LIGHT PRECIPITATION IS EXPECTED TO CHANGE BACK TO FREEZING
RAIN SUNDAY EVENING EXCEPT FOR LOCATIONS IN LOWER SRN MD NEAR THE
CHES BAY WHERE IT SHOULD REMAIN LIQUID FOR MOST OF THE NIGHT WITH
TEMPS AROUND OR SLIGHTLY ABOVE FREEZING. TEMPS FROM THE WESTERN
SUBURBS AND POINTS WEST ARE EXPECTED TO FALL INTO THE UPPER 20S
OVERNIGHT SUNDAY. THIS WILL ALLOW CONDITIONS TO QUICKLY DETERIORATE.
THEREFORE EVEN THOUGH PRECIPITATION WILL PROBABLY BE RATHER LIGHT
SUNDAY NIGHT WE HAVE DECIDED TO KEEP THE HEADLINES IN PLACE TIL
EARLY MORNING MORNING (EXCEPT FROM EZF TO LWR/SRN MD).
SOME FREEZING DRIZZLE OR DRIZZLE LIKELY TO PERSIST THROUGH MONDAY
MORNING BEFORE PRECIPITATION EXITS. SOME SNOW SHOWERS LIKELY IN THE
FAR WEST THROUGH TUESDAY HWVR WITH CLIPPER LOWS MOVING THROUGH THE
UPPER OHIO VALLEY DURING THAT TIMEFRAME.
HAVE NOT MADE ANY SIGNIFICANT CHGS TO THE THU/FRI STORM SYSTEM.
STILL LOOKS LIKE A CHC OF MIXED PRECIP IN THE WEST AND ALL LIQUID
EAST.
JB
&&
.AVIATION...VFR CONDITIONS THRU ABT 09Z. VSBY DETERIORATING
RAPIDLY AFTER 12Z WITH LEAD SN BURST THEN MIXED PRECIP.
&&
.MARINE...L/V WINDS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FREEZING RAIN ADVISORY FROM 4 AM SUNDAY TO 4 AM EST MONDAY FOR
DCZ001.
MD...FREEZING RAIN ADVISORY FROM 4 AM SUNDAY TO 4 AM EST MONDAY FOR
MDZ013-014.
WINTER STORM WARNING FROM 4 AM SUNDAY TO 4 AM EST MONDAY FOR
MDZ003>007-009>011-501-502.
FREEZING RAIN ADVISORY FROM 4 AM TO 1 PM EST SUNDAY FOR
MDZ016>018.
VA...FREEZING RAIN ADVISORY FROM 4 AM SUNDAY TO 4 AM EST MONDAY FOR
VAZ036>041-050>054.
WINTER STORM WARNING FROM 4 AM SUNDAY TO 4 AM EST MONDAY FOR
VAZ021-025>031-042.
FREEZING RAIN ADVISORY FROM 4 AM TO 1 PM EST SUNDAY FOR
VAZ055>057.
WV...WINTER STORM WARNING FROM 4 AM SUNDAY TO 4 AM EST MONDAY FOR
WVZ050>055-501>504.
MARINE...NONE.
&&Hazardous weather outlook, Feb 24, 3:34 PM EST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EST SAT FEB 24 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-251000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
334 PM EST SAT FEB 24 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TONIGHT
A WINTER STORM WARNING HAS BEEN ISSUED FOR AREAS WEST OF A LINE FROM
CHARLOTTESVILLE TO WASHINGTON TO BALTIMORE PRIMARILY FOR SIGNIFICANT
ICE ACCUMULATIONS. A FREEZING RAIN ADVISORY IS IN EFFECT FOR
LOCATIONS TO THE EAST OF THAT LINE. PLEASE REFERENCE OUR WINTER
WEATHER PRODUCT FOR DETAILS ON THIS IMPENDING SIGNIFICANT WINTER
STORM (WBCWSWLWX). PRECIPITATION WILL BEGIN LATE TONIGHT FROM
SOUTHWEST TO NORTHEAST ACROSS THE OUTLOOK AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINTRY PRECIPITATION WILL CONTINUE ACROSS MUCH OF THE OUTLOOK AREA
THROUGH SUNDAY NIGHT. THE WINTER STORM WARNING AND FREEZING RAIN
ADVISORIES CONTINUE IN EFFECT ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO FORWARD REPORTS OF WINTRY PRECIPITATION
AND ANY DAMAGES TO THE NATIONAL WEATHER SERVICE OFFICE IN STERLING.
DO THIS EITHER THROUGH OUR WEBSITE (WEATHER.GOV/WASHINGTON) OR BY
CALLING OUR TOLL-FREE SPOTTER NUMBER.
JB
Winter Storm, Clarke
- When
- February 24, 10:00 PM EST to February 25, 6:00 PM EST
- Where
- Clarke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
A Trained Spotter in Berryville, VA., reported 5 inches of snow.
Winter Storm, Fairfax
- When
- February 24, 10:00 PM EST to February 25, 6:00 PM EST
- Where
- Fairfax forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Trained Spotters throughout Fairfax County reported between 5 and 6 inches of snow.
Winter Storm, Fauquier
- When
- February 24, 10:00 PM EST to February 25, 6:00 PM EST
- Where
- Fauquier forecast zone
- Reported by
- Trained Spotter
Trained Spotters throughout Fauquier County reported between 5 and 8 inches of snow.
Winter Storm, Frederick
- When
- February 24, 10:00 PM EST to February 25, 6:00 PM EST
- Where
- Frederick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Trained Spotters throughout Frederick County and the City of Winchester reported between 6 and 8 inches of snow.
Winter Storm, Highland
- When
- February 24, 10:00 PM EST to February 25, 6:00 PM EST
- Where
- Highland forecast zone
- Reported by
- Trained Spotter
A Trained Spotter in Monterey, VA., reported 5 inches of snow.
Winter Storm, Loudoun
- When
- February 24, 10:00 PM EST to February 25, 6:00 PM EST
- Where
- Loudoun forecast zone
- Reported by
- NWS Employee
Several NWS Employees and trained spotters throughout Loudoun County reported between 3 and 8 inches of snow. Highest amounts were located in Leesburg and Bluemont.
Winter Storm, Page
- When
- February 24, 10:00 PM EST to February 25, 6:00 PM EST
- Where
- Page forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
A trained spotter in Luray, VA., reported 7 inches of snow.
Winter Storm, Prince William
- When
- February 24, 10:00 PM EST to February 25, 6:00 PM EST
- Where
- Prince William forecast zone
- Reported by
- Trained Spotter
Trained Spotters in Prince William County and the City of Manassas reported between 4 and 7 inches of snow.
Winter Storm, Rockingham
- When
- February 24, 10:00 PM EST to February 25, 6:00 PM EST
- Where
- Rockingham forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Cooperative Observers and trained spotters in Rockingham County and the City of Harrisonburg reported between 3 and 6 inches of snow.
Winter Storm, Shenandoah
- When
- February 24, 10:00 PM EST to February 25, 6:00 PM EST
- Where
- Shenandoah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Trained Spotters in Shenandoah County reported between 5 and 11 inches of snow. Willow Grove was the highest amount, while most locations reported 5 to 7 inches.
Winter Storm, Stafford
- When
- February 24, 10:00 PM EST to February 25, 6:00 PM EST
- Where
- Stafford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
Trained Spotters in Stafford and Aquia Harbour reported between 4 and 6 inches of snow.
Winter Storm, Warren
- When
- February 24, 10:00 PM EST to February 25, 6:00 PM EST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Trained Spotters in Linden and Front Royal reported between 5 and 6 inches of snow.
Winter Weather, Albemarle
- When
- February 24, 10:00 PM EST to February 25, 6:00 PM EST
- Where
- Albemarle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
A Trained Spotter in Ruckersville, VA., reported 3 inches of snow.
Winter Weather, Augusta
- When
- February 24, 10:00 PM EST to February 25, 6:00 PM EST
- Where
- Augusta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Trained Spotters in Augusta County and the City of Staunton reported between 1 and 4 inches of snow.
Winter Weather, Culpeper
- When
- February 24, 10:00 PM EST to February 25, 6:00 PM EST
- Where
- Culpeper forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Trained Spotters in Culpeper and Rixeyville reported between 3 and 5 inches of snow.
Winter Weather, Greene
- When
- February 24, 10:00 PM EST to February 25, 6:00 PM EST
- Where
- Greene forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Trained Spotters in Standardsville, VA., reported 3 inches of snow.
Winter Weather, King George
- When
- February 24, 10:00 PM EST to February 25, 6:00 PM EST
- Where
- King George forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.274, -77.156 (the zone’s center; the record gives no point)
Trained Spotters in Dahlgren and Fairview beach reported between 1 and 4 inches of snow.
Winter Weather, Orange
- When
- February 24, 10:00 PM EST to February 25, 6:00 PM EST
- Where
- Orange forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Trained Spotters in Gordonsville and Orange reported between 1 and 2 inches of snow.
Winter Weather, Rappahannock
- When
- February 24, 10:00 PM EST to February 25, 6:00 PM EST
- Where
- Rappahannock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Trained Spotters in Sperryville and Castleton reported between 2 and 4 inches of snow.
Winter Weather, Spotsylvania
- When
- February 24, 10:00 PM EST to February 25, 6:00 PM EST
- Where
- Spotsylvania forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.244, -77.558 (the zone’s center; the record gives no point)
Trained Spotters in New Post and the City of Fredericksburg reported between 1 and 3 inches of snow.
Winter Storm, Arlington
- When
- February 25, 12:00 AM EST to 6:00 PM EST
- Where
- Arlington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
Trained Spotters across Arlington, Alexandria and Falls Church reported between 5 and 6 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, February 24, 200734 injured · $46 million · EF3 · 11 events
- Ice Storm in Indiana, February 24 to 25, 20071 death · 1 injured · $600,000 · 23 events
- Ice Storm and Winter Storm in Illinois, February 24 to 25, 20071 death · 1 injured · $965,000 · 13 events
- Tornadoes and Hail in Arkansas, February 24, 20075 injured · EF3 · 4 events
- Tornadoes and Hail in Louisiana, February 24, 2007$1.8 million · EF2 · 15 events
- Winter Storm and Flooding in Iowa, February 24 to 26, 2007$18 million · 53 events
- Wildfire and High Wind in Texas, February 24, 20078 injured · $1.8 million · 50 kt wind · 20 events
- Tornadoes and Hail in Mississippi, February 24 to 25, 2007$1.7 million · EF1 · 55 events
- Winter Storm and Winter Weather in South Dakota, February 24 to 25, 20071 death · 24 events
- Blizzard in Kansas, February 24, 20071 death · 8 events
- Ice Storm and Winter Storm in Iowa, February 24 to 25, 2007$11 million · 21 events
- Avalanche in Washington, February 24, 20071 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16160, 16161, 16162, 16163, 16164, 16165, 16166, 16167, 16169, 16170, 16171, 16172, 16173, 16174, 16175, 16176, 16177, 16178, 16179, 16180, 16159.